Heparin-Induced Thrombocytopenia (HIT)

Testing at ARUP Laboratories

Heparin-induced thrombocytopenia (HIT) is a complication of heparin therapy. HIT is characterized by a 30–50% drop in platelet count 5 to 10 days after heparin therapy is started and places a patient at increased risk of serious complications from blood clots.

Prevalence

Orthopedic and cardiac bypass surgical patients develop HIT syndrome more frequently than medical or obstetric patients. Prevalence

How Does HIT Occur?

HIT Occurance When a person is given heparin, the drug can combine with a substance called platelet factor 4 (PF4) found in platelets and form a complex. In some patients, the heparin-PF4 complex triggers an immune response, which results in an antibody being produced against the heparin-PF4 complex. When the antibodies bind to the heparin-PF4 complex on the surface of platelets, the IgG platelets activate, leading to a drop in platelet count and increased risk of thrombosis. Activated platelets release additional PF4, causing the cycle to continue.

blood

Possible complications of HIT include

  • Deep-vein thrombosis, pulmonary emboli
  • Myocardial infarction, stroke
  • Compromised blood blow to limbs
  • Skin necrosis, end-organ damage
  • Death

For additional information, please call ARUP Client Services at (800) 522-2787 and mention keyword: HIT.